Tomorrow is a fairly significant event - the 12 week bronchoscopy and biopsy. It seems this is the first major milestone on the standard recovery/rehab path where they check for infection and rejection, and if everything looks ok they start to taper off the steroids and maybe stop some of the other meds, although I'm not sure which ones - presumably some of the anti-fungal stuff can stop when the steroids go down as they are responsible for the risk of thrush.
The prospect of these bronchs tends to burrow subconsciously into your brain and gradually, over the days preceding them, my and Vicky's anxiety grows. It's certainly happened this time - little things like a bit of sputum or feeling slightly tight in the chest take on too much significance. Either one or the other of us is a bit ratty or quiet and down in the dumps. It hasn't been helped this time round by a couple of annoying/scary/odd episodes:
On Friday I was getting itchy all over, and I decided it was a reaction to one of the drugs - I had red slightly rashy legs and hot knees, weirdly, along with quite swollen ankles. The swollen ankles is a very common side effect of the amlodipine anti-blood pressure medication that I had started after the last clinic, and so I guessed the rash and itching was also to do with this drug, as it was the only thing that had been added into the regime. I rang Papworth and they said to hold off the drug and we'll discuss it at clinic tomorrow, and start me on an alternative medication. Gradually over the weekend and yesterday the symptoms have subsided and I'm much more comfortable now. These kind of side effects that are constant reminders of the fact you are loaded up with hundreds of pills can really get you down. I found myself feeling like it was all a bit out of control and somehow the whole thing was fake: The stability and feelings of being well I was experiencing were conjured up by the medication, without which the lungs would quickly stop working. The medication itself was then harming me causing me to take more medication that was having side effects. I almost found myself thinking I wanted to have my old, familiar lungs back, with the familiar regime of drugs. At least they were mine. As you can imagine, this kind of thought pattern is not very constructive or even rational, but I was stuck with it for a day.
What then happened was extremely odd. While making some coffee on Sunday morning I suddenly had double vision. My vision just split into two images at a vertical separation of what appeared to be about 5cm. However much I rubbed my eyes, blinked or tried to focus I couldn't get a single image. Needless to say, this was very scary. Covering up each eye one by one showed that the individual eyes were working, it was just that my brain couldn't resolve the two images into one. After 4 or 5 minutes the images started moving together and it sorted itself out. This isn't something I've experienced before, or since. I looked it up on the web and the NHS Choices website told me I'd had binocular double-vision and there were lots of potential causes, almost all of them terrifying, like stroke, bleeding behind the eyes, nerve damage, diabetes etc etc. However, since it went away on its own I'm hoping it was just a muscle spasm because I was a bit tired. I rang Papworth again and after speaking with Jas the nurse came back to me saying 'Jas isn't too concerned, so we'll just see you in clinic on Wednesday'. No explanation of why he wasn't concerned - whether it is a common thing and he's seen it before, that it's due to the drugs (Neoral lists 'visual disturbances' amongst its many many side effects), or just that since it sorted itself out he wasn't worried, or maybe he just doesn't know anything about eyes... I guess I'll ask and find out tomorrow.
So the rash and the double-vision left me feeling quite down on Sunday, but by yesterday I was feeling more positive again. Now I just need to keep my fingers crossed for tomorrow's procedure, and then suffer in anticipation through Thursday until the results call comes. At least they are letting me do the bronch as an outpatient again, so I can get home tomorrow night.
The rollercoaster continues...
10 months ago